Researchers have found that the combination of proton pump inhibitors (PPIs) and non-steroidal anti-inflammatory drugs (NSAIDs) causes more severe intestinal injury as a side-effect than the latter alone due to changes in microbial populations in the gut - referred to as dysbiosis.
It is well established that over-the-counter NSAIDs like ibuprofen can cause injury to the lining of the gut (the gastrointestinal mucosa) and increase gut permeability - so-called "leaky gut". Proton pump inhibitors are used to reduce the secretion of stomach acid and are typically used to treat conditions such as gastro-esophageal reflux disease (GERD).
Researchers at Farncombe Family Digestive Health Research Institute, McMaster University, Ontario, Canada, wanted to look at the combined effects of NSAIDs and PPIs on the integrity and health of the gastrointestinal (GI) mucosa since these drugs are frequently prescribed together. The reason for this being that PPIs may protect the upper GI tract (stomach and duodenum) from the damage caused by the combined effects of NSAIDS and gastric acid - however, the researchers hypothesised that such protection would not extend to the rest of the small intestine and may even cause additional problems.
The McMaster scientists treated rats with antisecretory doses of the common PPIs omeprazole or lanzoprazole for 9 days, also giving them typical therapeutic doses of the NSAIDs naproxen or celecoxib on the final 4 days. Tissue damage to the small intestine was blindly assessed, and changes in hematocrit were measured - low hematocrit is an indicator of tissue damage and bleeding.
Changes in small intestinal microflora were also evaluated using sensitive laboratory techniques, including reverse-transcription polymerase chain reaction (PCR) which was used to detect microbial DNA so that microorganisms from the rats' small intestines could be accurately identified and quantified.
Results showed that both PPIs exacerbated the small intestinal ulceration and bleeding caused by the NSAIDs in the subjects.
In addition, there were significant changes in the types and numbers of microbes inhabiting the small intestines of the rats. In particular, there was a reduction of roughly 80 per cent in numbers of jejunal Actinobacteria and Bifidobacteria species. PPIs are known to induce gut dysbiosis since the microbial inhabitants of the gut ecosystem are adapted to the pH of the particular section of the GI tract which they normally inhabit.
It was found that administering a probiotic supplement rich in Bifidobacteria along with the PPI and NSAID prevented both the occurence of gut dysbiosis and the ulceration and bleeding seen when the two drugs were used alone.
The researcher team conclude that PPIs and NSAIDs when used together cause more intestinal tissue damage, particularly in the jejunum, than NSAIDs used alone. They attribute this at least in part to PPIs inducing gut dysbiosis and suggest probiotic supplementation and other methods to prevent or treat the dysbiosis may reduce the injury caused when PPIs and NSAIDs are used in combination.
Those who suffer from environmental illnesses including chronic fatigue syndrome (ME/CFS), fibromyalgia (FMS), and irritable bowel syndrome (IBS) frequently show signs of gut dysbiosis and increased intestinal permeability (leaky gut syndrome) and this has been confirmed by a number of studies, albeit small scale. If you suffer from any of these conditions you may wish to carefully consider your use of NSAIDs and PPIs and discuss their side-effects with your doctor.
Source: Wallace JL Syer S Denou E de Palma G Vong L McKnight W Jury J Bolla M Bercik P Collins SM Verdu E Ongini E (2011) Proton Pump Inhibitors Exacerbate NSAID-Induced Small Intestinal Injury by Inducing Dysbiosis Gastroenterology 141(4):1314-22
Home Testing & Sanitizer: